Hail, Polk
- When
- April 15, 7:25 PM CST
- Where
- Polk County, Osceola Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.320, -92.700
A very large and intense storm system that moved across the Upper Midwest generated a tornado in southern Minnesota during the late afternoon of Sunday, April 15th, and then hail into west central Wisconsin that early evening. Initially, a warm front laid across southern Minnesota, bisecting a very cool air mass in central Minnesota and a very mild air mass in southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A very large and intense storm system that moved across the Upper Midwest generated a tornado in southern Minnesota during the late afternoon of Sunday, April 15th, and then hail into west central Wisconsin that early evening. Initially, a warm front laid across southern Minnesota, bisecting a very cool air mass in central Minnesota and a very mild air mass in southern Minnesota. Low freezing levels allowed some of the stronger storms to produce penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 15, 6:20 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT SUN APR 15 2012
.DISCUSSION...ISSUED 402 PM CDT
MAIN EMPHASIS IS IN THE SHORT TERM WITH A GOOD CHANCE FOR SEVERE
WEATHER THIS AFTERNOON AND EARLY EVENING...RAIN OVERNIGHT...AND A
BRIEF CHANGE OVER TO SNOW MONDAY MORNING BEFORE THE PRECIP MOVES
OUT.
TORNADO WATCH IS IN EFFECT THIS AFTERNOON/EVENING. VISIBLE
SATELLITE CONTINUES TO SHOW GOOD CLEARING AND DESTABILIZATION IN
THE WARM SECTOR WITH GOOD DRYING ALONG WITH 20-40M 500MB HEIGHT
FALLS SHOWING UP IN WESTERN IA. THE WARM FRONT STRETCHES FROM
SOUTHWEST MN UP THROUGH THE NORTHERN TWIN CITIES METRO AND INTO
WEST CENTRAL WI. OBSERVATIONS IN THE NORTH METRO HAVEN'T TURNED
OVER TO SOUTH YET...BUT SHOULD BE CLOSE TO DOING SO.
TORNADOES...HAIL...AND WIND IS POSSIBLE ANYWHERE IN THE WARM
SECTOR AND JUST NORTH OF THE BOUNDARY WHERE LOW LEVEL HELICITY
WILL BE ENHANCED. WE ALREADY HAVE CONVECTIVE INITIATION IN SW MN
AND IA...AND THIS POTENT WAVE WILL HAVE NO TROUBLE DRIVING STORMS
ACROSS THE AREA.
SHEAR IS VERY STRONG PER AREA VWPS AND FORECAST SOUNDINGS. 0-6KM
SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS AND 0-1KM SHEAR OF
25-30KTS SUPPORTED BY RUC ANALYSIS AND MPX 18Z SOUNDING. THESE
SOURCES ALSO SUGGEST LITTLE CIN AND AND LOW LCL TO GO ALONG WITH
1000-2000 J/KG OF SURFACE CAPE. THESE ARE STRONG INDICATORS OF
TORNADOGENESIS AND EVEN THE POTENTIAL FOR STRONG TORNADOES GIVEN
THE STRONG SHEAR PROFILE IF SUPERCELLS CAN REMAIN DISCRETE. SUPERCELLS
WILL BE LIKELY WITH TORNADOES POSSIBLE. STORMS THAT FORM AND RIDE
ALONG THE WARM FRONT MAY PRODUCE TORNADOES AND ALSO SWATHS OF
DAMAGING WINDS. TORNADO THREAT DIMINISH GREATER THAN 30KM OR SO
NORTH OF THE WARM FRONT...WHERE STORMS SHOULD BECOME ELEVATED.
THERE WILL STILL BE A HAIL THREAT WITH THE STORMS THAT RIDE NORTH
OF THE WARM FRONT THIS EVENING. AGAIN...TORNADOES ARE POSSIBLE
RIGHT ALONG THE WARM FRONT...INCLUDING THE TWIN CITIES METRO.
LATE TONIGHT...THE COLD FRONT PASSES THROUGH AND 850MB
TEMPERATURES COLLAPSE FROM NORTHWEST TO SOUTHEAST BY MONDAY
MORNING. FORECAST PROFILES AND 1000-850MB LAYER WET BULB ARE COLD
ENOUGH TO SUPPORT SNOW EARLY MONDAY MORNING IN WESTERN AND
PORTIONS OF CENTRAL MN...EVEN INTO NORTHWEST WI. THE QUESTION IS
WHETHER THE THERMAL PROFILE GETS COLD ENOUGH BEFORE THE PRECIP
ENDS. WE THINK IT WILL...BUT ONLY ENOUGH FOR AN INCH OR AT THE
MOST A COUPLE INCHES NEAR AND NORTH OF A LINE FROM ALEXANDRIA TO
LITTLE FALLS TO RICE LAKE WI. A FEW INCHES IS POSSIBLE IN NORTHERN
MN.
IN THE EXTENDED...ZONAL FLOW ACROSS THE LOWER CONUS TRANSITIONS IN
MOST GUIDANCE TO A MORE AMPLIFIED FLOW PATTERN BY NEXT WEEKEND AS
MID-UPPER LEVEL TROUGHING JUST OFF THE WEST COAST DIGS
SOUTHWARD. RIDGING OVER THE WESTERN US AND A DOWNSTREAM TROUGH TO
THE EASTERN US. MODELS AND ENSEMBLES HAVE EMBEDDED IMPULSE
DISAGREEMENT INTO WED/THU...BUT FORECAST SPREAD AND UNCERTAINTY
INCREASE MORE FRI-SUN. WENT HIGHER POPS LATE IN THE FOR THAT NEXT
IMPULSE...WITH THUNDER CHANCES TO GO ALONG WITH THE POPS. RECENT
GFS AND PARALLEL GFS RUNS OFFER MORE AMPLIFIED MID-LATITUDE
FLOW...BUT AS THE ECMWF AND OTHER MODELS OFFER POOR RUN TO RUN
CONTINUITY WITH EMBEDDED SYSTEMS HARD TO ADD TO MUCH CONFIDENCE TO
THE EXTENDED. HPC SOLUTION REFLECTS A BLEND OF GFS/NAEFS/ECMWF
ENSEMBLE MEANS AS WELL.
&&
.AVIATION.../00Z TAF ISSUANCE/
VERY VIGOROUS SYSTEM WITH STRONG DYNAMICS...BUT THUS FAR STORMS
APPEAR TO BE MOVING TOO FAST TO BE DEEPLY ROOTED. PRESENTLY MAIN
LINE OF MARGINALLY SVR STORMS IS IN A N-S LINE FROM NEAR CBG TO MSP
THEN TRAILING TO ARND AEL. THESE STORMS HAVE BEEN LIFTING NE AT 40
TO 45 KTS. DRY AIR HAS PUNCHED VRY RPDLY ACROSS IOWA WITH SFC DWPTS
ALREADY IN THE 30S AND 40S AS FAR EAST AS MCW AND DSM. STILL SOME
THEAT FOR TSTMS IN MSP/STC FOR ANOTHER HOUR OR TWO WITH UPPER VORTEX
NOW NEARLY SW MN AND LIFTING RPDLY NE. THREAT WILL LINGER AT EAU
UNTIL AROUND 04Z. SFC LOW HAS BEEN BECOMING MORE ELONGATED WITH
SECONDARY CENTER NEAR MSP AND MAINLY LOW IN NW IA. SURFACE PRESSURE
GRADIENT HAS BEEN TIGHTENING NW OF LOW AND STRONG NELY WINDS WILL BE
AFFECTING ALL TAF SITES AFT 06Z. NE WINDS WILL SWEEP MVFR CIGS BACK
ACROSS ALL TAFS IN THE OVERNIGHT WITH IMPRVG CONDITONS MONDAY MRNG.
KMSP...THREAT FOR SVR TSTMS HAS MOVED E OF MSP...BUT WITH UPPER
VORTEX STILL TO OUR SW AND SFC BOUNDARY PRESENT...COULD STILL SEE A
CHC OF TSTMS TIL PERHAPS 02Z. SFC WIND DIRCTION PROBLEMATIC FOR
NEXT COUPLE HOURS WITH BOUNDARY IN VCNTY....BUT LINE OF TSTMS HAS
BROUGHT WINDS TO THE NW AND THEY SHUD NOW REMAIN WITH A NLY
COMPONENT. INCRSG N WINDS SHUD KEEP MVFR CIGS AT MSP THRU THE
OVERNITE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WIND ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-MARTIN-NICOLLET-STEELE-WASECA-WATONWAN.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT MONDAY FOR
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-
RENVILLE-STEVENS-SWIFT-YELLOW MEDICINE.
WI...NONE.
&&
CLF/BAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 820 PM CDT SUN APR 15 2012 MNZ051>053-059>063-065>070-073>078-WIZ014>016-023>028-161100- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- 820 PM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE HAIL UP TO ONE INCH AND WIND GUSTS AROUND 50 MPH. A TORNADO CANNOT BE RULED OUT OVER WESTERN WISCONSIN. STRONG NORTHWEST WIND FROM 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE LATER TONIGHT...AFFECTING MAINLY WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE MONDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING...MAINLY OVER WESTERN WISCONSIN. MNZ041>045-047>050-054>058-064-161100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE- 820 PM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT STRONG NORTHWEST WINDS FROM 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE MONDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ082>085-091>093-161100- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 820 PM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TONIGHT STRONG NORTHWEST OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE MONDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL NEW HOPE 45.04N 93.39W
04/15/2012 M0.75 INCH HENNEPIN MN CO-OP OBSERVER
DIME AND PENNY SIZE HAIL
&&
FRANKSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT SUN APR 15 2012
MNZ052-053-060>063-WIZ014-023-160030-
ANOKA-CHISAGO-HENNEPIN-ISANTI-POLK-RAMSEY-ST. CROIX-WASHINGTON-
659 PM CDT SUN APR 15 2012
AT 656 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ROBBINSDALE. THIS STORM WAS MOVING NORTHEAST AT 40
MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM. IN ADDITION...MINOR STREET FLOODING IS
POSSIBLE FROM THE BRIEF DOWNPOURS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HILLTOP.
FRIDLEY.
MOUNDS VIEW.
CIRCLE PINES.
LINO LAKES.
HUGO.
LAT...LON 4549 9317 4547 9264 4504 9278 4485 9335
4502 9339 4513 9360
TIME...MOT...LOC 2359Z 224DEG 36KT 4504 9329PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT SUN APR 15 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 1 W GOLDEN VALLEY 44.99N 93.38W
04/15/2012 M0.50 INCH HENNEPIN MN PUBLIC
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT SUN APR 15 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL BLAINE 45.17N 93.21W
04/15/2012 M0.75 INCH ANOKA MN PUBLIC
&&
DEVINNYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 10 N MONTEVIDEO 45.10N 95.72W
04/15/2012 E2.00 INCH CHIPPEWA MN TRAINED SPOTTER
ESTIMATED 2 INCHES OF RAIN IN 30 MINUTES
0526 PM TORNADO 2 SW BROWNTON 44.71N 94.38W
04/15/2012 MCLEOD MN STORM CHASER
0532 PM TORNADO 2 NE BISCAY 44.85N 94.25W
04/15/2012 MCLEOD MN AMATEUR RADIO
CURRENTLY ON THE GROUND.
0536 PM HAIL SACRED HEART 44.78N 95.35W
04/15/2012 M0.75 INCH RENVILLE MN TRAINED SPOTTER
0536 PM FUNNEL CLOUD 2 NE NEW AUBURN 44.69N 94.20W
04/15/2012 SIBLEY MN TRAINED SPOTTER
0550 PM HAIL GLENCOE 44.77N 94.15W
04/15/2012 M1.00 INCH MCLEOD MN EMERGENCY MNGR
HAIL ON THE NORTHWEST SIDE OF THE CITY
0633 PM HAIL MONTROSE 45.07N 93.91W
04/15/2012 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0654 PM HAIL NEW HOPE 45.04N 93.39W
04/15/2012 M0.75 INCH HENNEPIN MN CO-OP OBSERVER
DIME AND PENNY SIZE HAIL
&&
DEVINNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT SUN APR 15 2012
MNZ053-062-063-070-077-078-085-WIZ014-023-024-160130-
CHISAGO-DAKOTA-GOODHUE-PIERCE-POLK-RAMSEY-RICE-ST.
CROIX-STEELE-WASHINGTON-
751 PM CDT SUN APR 15 2012
AT 746 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LITTLE CANADA TO HAMPTON TO
3 MILES NORTHEAST OF MEDFORD. THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RANDOLPH.
MOLAND.
STANTON.
NEW TRIER.
HASTINGS.
BOMBAY.
RIVER FALLS.
NEW RICHMOND.
MARINE ON ST CROIX.
CANNON FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4406 9327 4456 9308 4512 9297 4559 9244
4509 9242 4428 9265 4419 9291 4419 9303
4414 9304
TIME...MOT...LOC 0050Z 222DEG 29KT 4505 9302 4463 9299
4423 9317The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365828.